Q: I've been a diabetic for the last 10 years. But I take steroid treatment when my asthma becomes worse. I understand that this can cause my diabetes to get out of control. What do you suggest?

A: Steroids or corticosteroids work by decreasing inflammation and reducing the activity of our immune system. They are used to treat a variety of conditions in which our body’s defence system malfunctions and cause tissue damage such as allergic reactions, arthritis, rheumatoid arthritis. Steroids impair the glucose response to insulin, leading to an increase in insulin resistance and consequently increase in blood glucose levels.

Taking steroids to manage an inflammatory condition can induce the onset of type 2 diabetes in people at risk. The occurrence of this side effect depends on the dose, type of steroid and length of treatment.

The increase in blood sugar level will usually occur within a day of starting the course and will persist until the dosage is either lowered to levels normally produced by the body, or until a few days after discontinuing their use.

You should monitor your blood sugars regularly during a course of steroids and contact your doctor if the readings are climbing much above usual levels. If the diabetes is managed by pills alone, a course of high dose steroids may mean that you will need to take insulin for a period of time. Steroids taken in the morning often only have the tendency to raise the blood sugar in the afternoon and evening, which returns to your usual level by the next morning. This is an expected pattern.

If you already take insulin you will probably need to raise your insulin dosage to combat rising blood sugars. Your doctor can give you a strategy to do this, using supplemental insulin and probably increasing your usual set dosage.

Dr Asok Cheriyan is a specialist diabetologist at Al Waha Clinic Diabetes Centre, Dubai. Got a problem? Our fantastic panel of renowned experts is available to answer all your questions related to fashion, well-being, nutrition, finance and hypnotherapy. Email your queries to friday@gulfnews.com.

Read more